Hail, Marion
- When
- March 30, 3:08 PM CST
- Where
- Marion County, 0.22 mi ENE of Lester
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.801, -88.976
A cold front moved through the region triggering showers and thunderstorms. The stronger storms were over southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region triggering showers and thunderstorms. The stronger storms were over southern Illinois. There were several reports of large hail with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 30, 2:43 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 343 PM CDT FRI MAR 30 2012 .SHORT TERM... ISSUED AT 201 PM CDT FRI MAR 30 2012 (TONIGHT) WEAK COLD FRONT MAKING STEADY PROGRESS SOUTH AND CURRENTLY BISECTS THE CWA...STRETCHING FROM NEAR ROLLA TO ST. LOUIS AND INTO CENTRAL ILLINOIS/INDIANA TO LOW PRESSURE. AGGETATED CU FIELD HAS DEVELOPED AND CONVECTIVE INITIATION SHOULD OCCUR SHORTLY ALONG AND AHEAD OF THE FRONT. COULD SEE SOME STRONG/SEVERE STORMS...ESPECIALLY ACROSS SOUTHWEST ILLINOIS WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALIZED WIND GUSTS OVER 60 MPH. OTHERWISE...SKY SHOULD CLEAR TONIGHT WITH NORTH/NORTHEAST WIND EXPECTED. LOW LEVEL MOISTURE REMAINS HIGH AND IF WINDS CAN GO CALM...WE COULD SEE SOME FOG...ESPECIALLY IN THE VALLEYS. WILL BRIEF ONCOMING SHIFT AND ALLOW THEM TO MONITOR BEFORE ADDING TO THE GRIDDED DATABASE. HAVE BOOSTED TEMPS A FEW DEGREES FOR TONIGHT GIVEN DEWPOINTS ARE STILL IN THE MIDDLE TO UPPER 50S BEHIND THE FRONT. CVKING && .LONG TERM... ISSUED AT 342 PM CDT FRI MAR 30 2012 (SATURDAY THROUGH NEXT FRIDAY) EXPECT MAINLY DRY WEATHER FOR MOST OF THE WEEKEND AS A SHORTWAVE TROUGH MOVES QUICKLY THROUGH THE AREA ON SATURDAY MORNING. WHILE THE ATMOSPHERE OVER CENTRAL AND SOUTHEAST MISSOURI WILL BECOME MODERATELY UNSTABLE WITH MINIMAL CAPPING DURING THE AFTERNOON... LOOKS LIKE SHORTWAVE RIDGING BEHIND THE SHORTWAVE SHOULD LIMIT STORM DEVELOPMENT. LONGWAVE RIDGE THEN BUILDS OVER THE AREA INTO EARLY MONDAY. THERE IS SOME POTENTIAL THAT STORMS COULD DEVELOP ALONG THE NOSE OF THE LOW LEVEL JET OVER NORTHEAST MISSOURI ON SUNDAY NIGHT...BUT UPPER RIDGE WILL LIKELY LIMIT AREAL EXTENT OF STORMS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH AT LEAST MONDAY. 850MB TEMPERATURES WILL CLIMB INTO THE 16-20C RANGE WHICH SUPPORTS HIGHS IN THE MIDDLE TO UPPER 90S. CONFIDENCE IN THE FORECAST FOR MID TO LATE NEXT WEEK IS NOT HIGH AS THERE IS POOR CONTINUITY IN THE GFS/CANADIAN GEM/ECMWF. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS GOING MONDAY NIGHT/ TUESDAY WHEN A COLD FRONT MOVES THROUGH THE AREA WITH SLIGHT CHANCES MID WEEK AS A UPPER LOW LINGERS SOMEWHERE IN THE CENTRAL CONUS. EVEN WITH THE FRONT MOVING THROUGH...850MB TEMPS WILL STAY IN THE 6-10C RANGE SUPPORTING TEMPERATURES AT OR ABOVE NORMAL. BRITT && .AVIATION... ISSUED AT 1226 PM CDT FRI MAR 30 2012 WEAK COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST THIS AFTERNOON ACROSS THE AREA WITH SHOWERS AND STORMS DEVELOPING ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. TOO CLOSE TO NOT HAVE AT LEAST A VCSH/CB IN THE ST. LOUIS METRO TAFS. OTHERWISE...VFR CONDITIONS EXPECTED UNTIL LATER TONIGHT WHEN LIGHT WINDS AND SUFFICIENT LOW LEVEL MOISTURE SHOULD RESULT IN MVFR FOG. SPECIFICS FOR KSTL... VFR CONDITIONS THIS AFTERNOON WITH JUST A SLIGHT CHANCE OF A SHOWER DEVELOPING OVER THE TERMINAL. COLD FRONT WILL SLIDE SOUTHEAST EARLY ON...WITH WINDS BECOMING NORTHWEST. WINDS BECOME LIGHT TONIGHT AND THIS COULD RESULT IN SOME MVFR FOG. WINDS BECOME EAST ON SATURDAY. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 316 PM CDT FRI MAR 30 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 316 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL ILLINOIS. THE PRIMARILY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 308 PM CDT FRI MAR 30 2012 ILZ069-070-302045- CLINTON IL-MARION IL- 308 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON AND NORTHWESTERN MARION COUNTIES UNTIL 345 PM CDT... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLYLE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHATTUC... BOULDER... SANDOVAL... FAIRMAN... PATOKA... KEYESPORT... FERRIN... VERNON... TONTI... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL RAMSEY 39.14N 89.11W
03/30/2012 E0.25 INCH FAYETTE IL CO-OP OBSERVER
HEAVY RAIN ALSO REPORTED.
&&
DYESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 347 PM CDT FRI MAR 30 2012 ILZ069-302115- CLINTON IL- 347 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON COUNTY UNTIL 415 PM CDT... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLYLE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOULDER... SHATTUC... HUEY... KEYESPORT... FERRIN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
The Evansville,IN radar (KVWX), 124 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371050, 371051, 371052, 371054, 371055, 371056, 371057.